Has anyone been on Arava and what was your experience with it?

Hi all…I’m new here. Has anyone been on Arava and what was your experience with it? MTX did not work out for me due to many side effects. Been on plaquenil since 2011 with no ill effects but it doesn’t really help. I’d probably be worse though without it. Arava seems to have similar side effects as MTX so am hesitant to start it. Would love to hear how others have done on it.Thank you.


Community Answers
  • Richard Faust moderator
    11 months ago

    Hi triciab. I think an incorrect link ended up posted in Erin’s response. Here is the article from our editorial team on Arava: https://rheumatoidarthritis.net/treatment/arava/. Note that while some RA medications share similar side-effects, they work differently within each individual. Hopefully the Arava won’t present with the same issues as you experienced with the methotrexate. Remember to report any potential side-effect to your doctor. Keep us posted on your decision and how you are doing. Best, Richard (RheumatoidArthritis.net Team)

  • Kimberly
    11 months ago

    All I noticed was that it significantly increased my liver enzymes. It stays in your system for 2 years aafter stopping it!

  • Erin Rush moderator
    11 months ago

    Hi triciab! I am sorry Methotrexate was not a good fit for you. I do hope you get some feedback from our community members with personal experience with Arava. Here is some basic information on Arava — https://rheumatoidarthritis.net/treatment/arava/. Also, here is some personal input from one of our contributors that you might find informative — https://rheumatoidarthritis.net/living/and-hold-the-side-effects-please/. I hope you and rheumatologist are able to devise a treatment plan that works well for you and meets your needs! Best, Erin, RheumatoidArthritis.net Team Member.

  • rebeccav
    11 months ago

    I have been on Arava for two years. Didn’t notice side effects immediately. After about 6 months I noticed weight loss (10 lbs) without trying to lose weight. Just recently though I have experienced high liver enzymes and significant hair loss which my doctor attributed to the Arava so I am switching meds.

  • Share Your Answer

    Poll